Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Northern Indiana

April 20, 2017Defiance County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2017, 3:38 PM EDT for Defiance County, Ohio. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 3:38 PM EDT (19:38 UTC)
Expired
Apr 20, 2017, 3:59 PM EDT
In force
21 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 595 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
595 m²/s²
0-3 km storm-relative helicity
665 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS53 KIWX 201938
SVRIWX
OHC039-202030-
/O.NEW.KIWX.SV.W.0037.170420T1938Z-170420T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
338 PM EDT THU APR 20 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Defiance County in northwestern Ohio...

* Until 430 PM EDT

* At 338 PM EDT, a severe thunderstorm was located 9 miles north of
  Paulding, or 9 miles west of Defiance, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Defiance around 350 PM EDT. 

Other locations impacted by this severe thunderstorm include Mark
Center, Jewell, The Bend, Brunersburg and Ney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 8464 4133 8468 4143 8434 4143 8423
      4126 8423
TIME...MOT...LOC 1938Z 252DEG 45KT 4127 8455 

HAIL...0.75IN
WIND...60MPH
 
$$

JAL
2 follow-up statements
293 
WWUS53 KIWX 201949
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
349 PM EDT THU APR 20 2017

OHC039-202030-
/O.CON.KIWX.SV.W.0037.000000T0000Z-170420T2030Z/
Defiance OH-
349 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN DEFIANCE COUNTY...

At 348 PM EDT, a severe thunderstorm was located over Defiance,
moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Defiance County, including the following locations:
Jewell, Brunersburg and Ney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 8448 4138 8452 4143 8434 4143 8423
      4126 8423
TIME...MOT...LOC 1948Z 253DEG 40KT 4130 8441 

HAIL...0.75IN
WIND...60MPH
 
$$

JAL
796 
WWUS53 KIWX 201959
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
359 PM EDT THU APR 20 2017

OHC039-202008-
/O.CAN.KIWX.SV.W.0037.000000T0000Z-170420T2030Z/
Defiance OH-
359 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEFIANCE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northwestern and west central Ohio.

LAT...LON 4125 8448 4138 8452 4143 8434 4143 8423
      4126 8423
TIME...MOT...LOC 1957Z 252DEG 45KT 4134 8424 

$$

JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:46 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 20, 1:46 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
146 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Issued at 140 pM EDT Thu Apr 20 2017

A cold front associated with low pressure moving through the
upper Great Lakes will sweep east across our area this afternoon
spawning scattered to numerous thunderstorms. An isolated storm
may be severe this afternoon, mainly over northeast Indiana,
northwest Ohio, and southeast Michigan. High pressure will build
into the area Friday providing fair weather with cooler
temperatures, which will then continue through the weekend.

&&

.UPDATE...
Issued at 1156 AM EDT Thu Apr 20 2017

Forecast generally on track. Combination of pre-frontal trough
moving in from the west and additional subtle boundary bisecting
the CWA SW to NE, as well as increasing instability should allow
convection slowly expand and organize to some extent over the
next several hours. Best shear presently on (and should generally
remain with) warm front that has pretty much cleared the forecast
area with area well rooted into warm sector. Surface based CAPE of
1000-1500 J/KG in place along/south of the warm front with
slightly higher values along the cold front. HRRR still focusing
development along pre-frontal features which seems right on track
given trends over the past couple hours.

Ramping up of pops into likely range still looks good given
expected coverage. Could argue to go more of a sct to numerous
wording but for now likely mention will suffice. KILX sounding at
12Z showed a decent EML that will settle in this afternoon and at
least help pose a damaging wind threat with the cells that can
gain enough updraft strength and some organization.

&&

.SHORT TERM...(Today and Tonight)
Issued at 300 AM EDT Thu Apr 20 2017

Potent sw trough over wrn MN this morning will continue ewd into the
UP by evening as swwd trailing cold front accelerates ewd through
the great lakes/OH valley as sfc low over central IA migrates newd
into central MI. Ewd portion of sfc boundary currently stalled
through cntrl IL/IN yet will mix rapidly nwd through daybreak
corresponding to ramping low level warm advection. Still expect
convection to fire twd 08Z timed with veering swrly H85 45kt jet and
substantial pocket of theta-e working into nrn zones out of IL.

Otherwise morning period expected to be quiet as low level theta-e
min over ern MO lifts ne and LLJ weakens. Thereafter resurgence of
LLj commences along/ahead of diffuse prefrontal sfc trough within
rapidly destabilizing sfc based airmass. However erosion of eml
along with poor deep layer shear suggest little if any organized
severe risk this aftn. Nonetheless some marginal severe risk is
implied with semi-organized multicell clusters within unidirectional
swrly flow early to mid aftn.

Strong post frontal drying and cold advection surge follows tonight
with a lingering shra chc far southeast early this evening.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM EDT Thu Apr 20 2017

Trailing sw coming onshore over nrn CA this morning will eject ewd
through the mid MS valley this weekend as strong sfc ridging builds
in across the lakes. Thus expect cool/dry weather will persist
locally.

In wake of this sys... energetic pacific wave train consisting of
multiple disturbances will follow next week. Lead disturbance will
minor out through the nrn lakes twd Tue followed by more vigorous
sys developing through the ern corn belt late period. Building mid
level ridging/low level thermal troughing expected ewd across the
lakes/OH valley with substantial temp moderation back to well above
normal by Tue and continuing into/through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 142 PM EDT Thu Apr 20 2017

Pre-frontal trough has spawned area of thunderstorms moving
through KSBN currently and will reach KFWA by 19-20z. Not a lot of
activity behind this line but expect some additional development
as main cold front and mid level short wave approach. Not enough
confidence to add another group of prevailing tsra at KSBN given
lack of upstream activity so kept VCTS there while allowed a
longer tempo to cover KFWA. Satellite and surface obs show
extensive area of post frontal MVFR strato cu over IA and western
IL. Hires guidance not handling this well but spectral models show
a lot of low level moisture trapped under inversion tonight into
Friday. Stayed MVFR through rest of tonight and Friday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT Friday for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 20, 4:39 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
439 AM EDT Thu Apr 20 2017

INZ003>005-012>015-020-MIZ077>079-210900-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
White-Berrien-Cass MI-St. Joseph MI-
439 AM EDT Thu Apr 20 2017 /339 AM CDT Thu Apr 20 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon. A
strong storm with small hail and gusty winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-016>018-022>027-032>034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-210900-
Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
439 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon. A
few storms could reach severe limits with hail and potentially
damaging winds especially along and east of Interstate 69.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-210900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
439 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible from this morning into early
afternoon.

Hazardous conditions for small craft will develop today and continue
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft are possible Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Apr 20, 2:52 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     1 N GOSHEN              41.60N 85.84W
04/20/2017                   ELKHART            IN   BROADCAST MEDIA

            TWO TREES AND A SECTION OF WOODEN PRIVACY
            FENCE DOWNED.

&&

MCS
Local storm report, Apr 20, 2:58 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
258 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             4 ENE WALLEN            41.18N 85.10W
04/20/2017  E0.75 INCH       ALLEN              IN   TRAINED SPOTTER

&&

MCS
Local storm report, Apr 20, 3:04 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     2 ENE NINE MILE         40.98N 85.19W
04/20/2017  M55 MPH          ALLEN              IN   ASOS

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:09 PM EDTSpecial Weather StatementIWXDefiance36 min
Apr 19, 8:13 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding47 min
Apr 19, 8:45 PM EDTSpecial Weather StatementIWXPaulding, Putnam30 min
Apr 19, 9:00 PM EDTSpecial Weather StatementIWXHenry30 min
Apr 20, 4:39 PM EDTSpecial Weather StatementIWXPutnam36 min
Apr 20, 4:54 PM EDTSevere Thunderstorm WarningIWXPutnam36 min
Apr 20, 5:35 PM EDTSpecial Weather StatementIWXPutnam25 min
Apr 20, 6:23 PM EDTSpecial Weather StatementIWXPutnam37 min
Apr 20, 6:53 PM EDTSpecial Weather StatementIWXFulton37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.